better living through chemistry

I can’t pinpoint the exact moment I started to feel better, which is a very peculiar feeling in itself. There hasn’t been any event to which I can attribute the fact that I’m not so anxious about how scary the future is anymore, or how I’m not depressed about everything that’s happened. The only variable has been the medication, which means it’s working.

The side-effect that still affects me most is the insomnia. I sleep for two hours, do something mindless for two hours, then go back to bed. Lather, rinse, repeat. I don’t feel rested until night, at which point I’m soon ready to sleep again. It’s wreaking havoc with my motivation — not to mention my colitis — which is why I haven’t started rebuilding my life yet. For now, I try to do one thing every day that will make me happy, so I can say it was a good day. Baby steps.

But I’ve also lost all inspiration, and I’m left wondering if this is another effect of selective serotonin reuptake inhibition. When I walk the streets, it feels like a completely different world from what I knew.

I used to pick up my guitar throughout the day and noodle. I used to carry my camera with me everywhere in case something caught my eye. I used to write almost every day. Creativity was a driving force in my life, and a huge part of how I used to define myself. Now I never feel like creating. I used to be terrified of going on medication for this exact reason, but I’ve discovered that the medication makes it all okay. It’s like Cipralex is both the cause and the cure.

At least I can go outside now. I can face the world, and start fixing what needs to be fixed.

10 comments

  1. That’s what medication for depression does. It’s a form of mental lobotomy. It keeps you pretty stable, which some people call it a bummer cause you become some kind of Vulcan.

    Good thing is that it’s always meant to be temporary, until you get your leg up with the rest of the world. I guess, from experience always tell yourself that you’re not going to rely on this permanently. That you are going to eventually get off this crutch and walk (even if it is with a limp) on your own two feet.

    Baby steps. I’m proud and happy for you all the same.

    • I can’t wait to get off this medication, but at the same time, I’m trepidatious about the process after finding out about all the side effects and risks associated with coming off a dose. I can only hope that things will be stable enough for me by then.

      Thanks for the support. With your unique perspective and experiences, you’ve helped me in this more than I can explain.

  2. I was really glad to get to spend time with you yesterday. You are good to talk with. And you have the best candies. AND I want to re-start that conversation that almost was right when Molly woke up!

    Point being, I’m glad to have you in my life, at this moment, you are part of that exploration. Thanks.

    • I don’t even remember what we were talking about before Molly started stirring, but you can bring it up next time we hang out. It must have been pretty juicy.

      I’m glad to have you in my life now too, and I don’t think it’s a coincidence that we’re going through similar experiences. You’re who I need you to be at exactly the right time, and I hope I can fill that role for you too.

  3. It’s been about a week since you last blogged. It seemed like a month to me. Good to know that everything is now under control. I hope you’re taking some health food for your colitis, medication is always bad for the intestine.

    • I didn’t know medication is bad for the intestine. Is that according to traditional Chinese medicine? For me, a lack of sleep is what gives me the worst colitis flare-ups.

      It’s a comforting feeling to find out someone is worried about you. Thanks for letting me know.

  4. Yeah, it’s according to traditional Chinese medicine. Western medication is like sending in an army to fight a war, and in any war there is always collateral damage. It mostly comes in the form of constapation. Modern Chinese medicine doesn’t always oppose western medication though.

    But you’ve been saying you sleep a lot. You sure it’s the lack of sleep that’s causing the colitis flare-ups? Maybe it’s the irregularity of the hours of rest, maybe it’s the medication.

    I don’t know. Perhaps being consoled by friends who have had similar experiences is the best medication of all.

    • I have been sleeping a lot, but it’s not restful sleep, because my body can’t get into a deep sleep cycle. My stomach churns the whole day.

  5. Really, really hoping that your present disinclination to creativity is not a side-effect. That would be hard…. But I will take it right now, for what you have as calm, since I was doing a mental pacing circle several times daily since you’d stopped writing.

    I’d not really worried about someone I’d never met except once before. He was on a hillside in Bosnia during its war. And I felt same about you.

    (He’s home now and has a baby.)
    (I do work thoughts toward settling things into harmony, it’s just in my nature, I hope you’re not put off by that.)

    • I’m hoping the lack of creativity is a side-effect, cause that means it should come back when I stop taking the medication. But maybe it’s just a bunch of things combined.

Leave a Reply